Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 5, 2016, 3:08 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2016, 3:08 PM MDT (21:08 UTC)
- Expired
- Sep 5, 2016, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 54 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WGUS54 KEPZ 052108
FFWEPZ
NMC035-060000-
/O.NEW.KEPZ.FF.W.0024.160905T2108Z-160906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
308 PM MDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 600 PM MDT
* AT 307 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SILVER LAKE...
AND ELK SILVER.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3323 10551 3317 10541 3302 10552 3299 10560
3306 10568
$$
GRZYWACZ1 follow-up statement
866
WGUS74 KEPZ 060004
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
604 PM MDT MON SEP 5 2016
NMC035-060014-
/O.EXP.KEPZ.FF.W.0024.000000T0000Z-160906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
604 PM MDT MON SEP 5 2016
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL OTERO COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3323 10551 3317 10541 3302 10552 3299 10560
3306 10568
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:10 AM MDT, 10 hours 58 minutes earlier.
Area forecast discussion, Sep 5, 4:10 AM MDT, 10 hours 58 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 410 AM MDT MON SEP 5 2016 .SYNOPSIS... Just a slight chance for rain this afternoon. Then on Tuesday and Wednesday moisture associated with Tropical Storm Newton will increase our rain chances. We could see some heavy rains especially east of the Rio Grande. For the end of the week we will see lower rain chances before a cold front arrives for the weekend to give us increased rain chances and cooler temperatures. && .DISCUSSION... One more relatively quiet day before we see some changes to our weather. We've been able to dry out for the last couple of days and that trend will continue today. We have just enough moisture that I can't rule out an isolated thunderstorm this afternoon and evening, but I think most of us will not have to change any outdoor plans this today. Then things start to change on Tuesday. Tropical Storm Newton has formed off the western coast of Mexico. Closer to home we have a large upper level ridge to our east over the Gulf Coast and to our west is a large upper level trough. The circulation around these systems will move some of the moisture associated with TS Newton into the area as early as Tuesday afternoon. Then by late on Wednesday the GFS has the remnant circulation of Newton moving into southeastern Arizona, while the NAM is much further south and west and slower and the ECMWF is timed about the same as the GFS but also a little further west. For now the exact track of Newton is a bit in doubt but the consensus is leaning toward souther arizona, To many times though I have seen the track shift east or west as we get closer to the arrival date so we will need to keep an eye on this. No matter what, we will see deeper tropical moisture return to the region and that means we will see an increased threat for heavy rain and flash flooding starting late on Tuesday. If the remnant circulation shifts further east we could extend our heavy rain and flash flooding threat well into Thursday. By Friday we will see the westerly winds aloft sweep whatever is left of Newton and some of his moisture to our east, but we will still see a slight chance for rain. Then just as you thought we were drying out both the GFS and ECMWF indicate that a cold front will push across the region on Saturday afternoon. This front will bring the moisture that had moved east back into our area and the front will help be a focus to get some thunderstorms up and going. So we may again see the threat for heavy rain and flash flooding for next weekend. After next weekend it does look like we will see drier air work back into the region. Looking at temperatures we will see another day with temperatures a few degrees above normal today. Then as the moisture moves in, we will see temperatures below normal for most of the week. Right now it doesn't look like our highs will be much more than 5 or 6 degrees below normal, but if we get a lot of moisture in here on Tuesday or Wednesday we could see highs around 10 degrees below normal. For next weekend we will continue to see highs running about 5 degrees below normal as the cold front and another shot of moisture move into the region. && .AVIATION...Valid 05/12Z-06/12Z Generally VFR conditions expected for the next 24 hours. We will see a slight chance for afternoon and evening thunderstorms mainly east of the continental divide. The storms that do form could produce some brief MVFR ceilings and visibilities. For the rest of the time we will see FEW-SCT080 clouds this afternoon with surface winds from the south at 10 to 15 knots. We will see an increase in clouds and rain chances on Tuesday. && .FIRE WEATHER... We've had a couple of days of drier weather and we will have one more today, but then lots of moisture returns to the area. For today we will see only a slight chance for afternoon and evening thunderstorms. On Tuesday moisture associated with tropical storm Newton will move into the region and this will give us a good chance for rain, heavy at times for Tuesday, Wednesday and possibly Thursday. We will see lower rain chances for the end of the week before a cold front arrives on the weekend to increase our rain chances and decrease our temperatures. For min RH's, today will be our "driest" day with min RH's in the 20's west of the river and in the 30's east of the river for the rest of the week as the deeper tropical moisture moves in we will see min RH's greater than 30% for all the areas. Winds also don't appear to be much of factor for the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... El Paso 93 72 84 66 / 0 20 40 50 Sierra Blanca 87 66 78 63 / 10 10 40 40 Las Cruces 91 67 82 63 / 0 20 40 40 Alamogordo 90 67 82 63 / 10 20 40 50 Cloudcroft 72 50 64 45 / 30 20 60 60 Truth or Consequences 88 66 80 61 / 20 20 40 30 Silver City 83 57 68 54 / 10 20 20 30 Deming 92 67 83 63 / 0 20 20 30 Lordsburg 92 65 84 63 / 0 0 10 30 West El Paso Metro 93 71 83 66 / 0 20 40 50 Dell City 91 66 81 63 / 10 20 40 50 Fort Hancock 94 70 83 67 / 10 10 40 40 Loma Linda 85 63 75 59 / 10 20 40 50 Fabens 93 70 83 64 / 0 20 40 50 Santa Teresa 92 70 83 64 / 0 20 40 40 White Sands HQ 90 69 81 64 / 0 20 40 50 Jornada Range 91 65 82 61 / 10 20 40 50 Hatch 90 66 81 63 / 10 20 40 40 Columbus 93 68 84 64 / 0 10 10 30 Orogrande 90 68 82 64 / 10 10 40 40 Mayhill 77 54 71 49 / 40 20 60 70 Mescalero 80 55 74 50 / 40 20 50 60 Timberon 78 53 71 48 / 30 20 40 60 Winston 82 56 75 48 / 20 20 40 50 Hillsboro 87 60 76 56 / 20 20 40 40 Spaceport 88 65 79 61 / 20 20 40 40 Lake Roberts 84 55 77 48 / 20 20 40 30 Hurley 85 59 65 55 / 0 20 20 30 Cliff 90 54 79 52 / 10 10 20 30 Mule Creek 86 50 76 47 / 0 10 10 30 Faywood 87 60 73 56 / 0 20 20 30 Animas 94 63 84 61 / 0 0 10 30 Hachita 94 64 85 61 / 0 0 10 30 Antelope Wells 92 64 82 61 / 0 0 20 30 Cloverdale 88 60 75 57 / 0 0 10 30 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 99/15/15
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 5, 3:36 PM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 52 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.